Rip Current, Northwest
- When
- February 17, 2:30 PM AST to 10:00 PM AST
- Where
- Northwest forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A surfer lost his life surfing at the Tres Palmas Beach in Rincon.
Surface high pressure ridge affected the region. S.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Surface high pressure ridge affected the region. Showers were observed along the north coast of Puerto Rico and the U.S. Virgin Islands. Large breaking waves and dangerous rip currents affected the north facing coasts of Puerto Rico and the Northern U.S. Virgin Islands resulting in dangerous surf conditions. A high surf advisory was issued until 10 pm AST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Feb 17, 12:00 PM AST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1200 PM AST TUE FEB 17 2015
.UPDATE...RELATIVELY DRY AIR HAS MOVED IN LONG WITH THE EASTERLY
WINDS. THE SHOWER ACTIVITY HAS GREATLY DIMINISHED OVER THE LOCAL
WATERS AND NO RAINFALL IS CURRENTLY PRESENT OVER LAND AREAS.
VISIBLE SATELLITE IMAGERY INDICATES THAT SOME CLOUDINESS IS
DEVELOPING DUE TO OROGRAPHIC LIFTING...WHICH WILL LIKELY CAUSE THE
AFTERNOON DEVELOPING SHOWERS TO OCCUR IN AREAS WHERE THERE IS ALSO
SEA BREEZE CONVERGENCE. AT THIS TIME THE NORTHWESTERN QUADRANT OF
PR HAS THE HIGHEST CHANCE OF RAIN...HOWEVER EVEN WITH THAT...WE
EXPECT ONLY SCATTERED SHOWERS OVER THE AREA WITH A SLIGHT CHANCE
OF SHOWERS ELSEWHERE.
&&
.AVIATION...NO SIGNIFICANT CHANGES FROM THE PREVIOUS DISCUSSION.
VFR CONS EXPECTED ACROSS THE LOCAL TERMINALS...EAST TO ESE WINDS
WITH SOME SEA BREEZE VARIATIONS EXPECTED. VCSH POSSIBLE AFTER
17/17Z FOR TJMZ AND TJBQ. ONLY A FEW CLOUDS AND LIGHT WINDS
EXPECTED OVERNIGHT WITH ISOLD PASSING -SHRA OVER THE LOCAL WATERS.
&&
.MARINE...BUOY 41043 NORTH OF THE LOCAL WATERS IS SHOWING WAVE
HEIGHTS OF 11 FEET AT 15 SECONDS. THIS MEANS THAT WE COULD STILL
BE OBSERVING WAVE HEIGHTS CLOSE TO 10 FEET BY TONIGHT. THIS MEANS
THAT IT IS LIKELY FOR HIGH SURF CONDITIONS TO BE PRESENT THROUGH
TONIGHT. STAY TUNED FOR THE LATEST FORECASTS.
&&
.PREV DISCUSSION... /ISSUED 557 AM AST TUE FEB 17 2015/
SYNOPSIS...SURFACE HIGH PRESSURE RIDGE WILL BUILD NORTH OF THE
REGION THROUGH TODAY. THEREAFTER...THE RIDGE WILL GRADUALLY BEGIN
TO WEAKEN ACROSS THE NORTHEASTERN CARIBBEAN AS A BROAD POLAR TOUGH
SUPPORTED BY A COLD FRONT AT THE SURFACE MOVES ACROSS THE WEST AND
SOUTHWESTERN ATLANTIC. THIS IN TURN WILL LOOSEN THE LOCAL PRESSURE
GRADIENT...AS A WEAKLY INDUCED SURFACE TROUGH SETS UP ACROSS THE
FORECAST AREA DURING THE LATTER PART OF THE WEEK AND INTO THE NEXT
WEEKEND. BY THEN...THE GRADUALLY INCREASING LOW LEVEL EASTERLY
WIND FLOW IS FORECAST TO BECOME MORE NORTHEASTERLY...AND THE
UPPER LEVEL RIDGE NOW IN PLACE IS TO GRADUALLY ERODE.
DISCUSSION...SHOWERS WERE OBSERVED ALONG THE NORTH COAST OF
PUERTO RICO AND THE U.S. VIRGIN ISLANDS OVERNIGHT. SOME SHOWERS
MOVED INLAND...AND AFFECTED THE NORTHERN HALF OF PUERTO RICO.
RAINFALL ACCUMULATION WERE BETWEEN ONE QUARTER TO HALF INCH. A
DRIER AIR MASS IS EXPECTED TO MOVE ACROSS THE REGION TODAY. THIS
WILL RESULT IN PARTLY SUNNY SKIES ACROSS THE LOCAL REGION.
HOWEVER...SOME FAST MOVING SHOWERS ARE EXPECTED TO AFFECT THE LOCAL
REGION FROM TIME TO TIME.
HIGH PRESSURE AT ALL LEVEL OF THE ATMOSPHERE WILL BE IN CONTROL
OF THE WEATHER LOCALLY FOR THE REST OF THE WORK WEEK. DURING THE
WEEKEND...A BROAD POLAR TROUGH SUPPORTED BY A COLD FRONT AT THE
SURFACE IS FORECAST TO MOVE ACROSS THE WEST AND SOUTHWESTERN
ATLANTIC. THIS IN TURN WILL LOOSEN THE LOCAL PRESSURE
GRADIENT...AS A WEAKLY INDUCED SURFACE TROUGH SETS UP ACROSS THE
FORECAST AREA. HOWEVER...AT THIS TIME...NO SIGNIFICANT WEATHER
EVENTS ARE FORECAST TO AFFECT THE LOCAL REGION.
AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS THE LOCAL TERMINALS
THROUGH THE FORECAST PERIOD. VCSH POSSIBLE AT TIST...TISX AND TJSJ
TIL MID-MORNING. THEN...ISOLATED SHOWERS COULD AFFECT TJMZ AND TJBQ
THIS AFTERNOON. THE SHRA COVERAGE WILL BE LIMITED SO EXPECT MAINLY
VCSH OVER WEST PR TERMINALS. LLVL WINDS WILL VEER TO THE SOUTHEAST
LATER TODAY. WIND SPEEDS WILL RANGE BETWEEN 10-20 KT BELOW FL150.
MARINE...BUOY 41043 LOCATED AROUND 180 MILES NORTHEAST OF SAN JUAN
SHOWED WAVE HEIGHT BETWEEN 10 TO 11 FEET AT 15 SECONDS.
ALSO...BUOY 41046 LOCATED AROUND 490 MILES NORTHWEST OF RINCON
SHOWED WAVE HEIGHT OF 14 FEET AT 14 SECONDS. THIS SWELL ACTION
WILL ARRIVE TO THE LOCAL AREA TODAY. HIGH SURF ADVISORY AND SMALL
CRAFT ADVISORY CONTINUES IN EFFECT.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 73 88 74 / 40 20 20 20
STT 85 75 85 75 / 30 20 20 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 10 PM AST THIS EVENING FOR CULEBRA-
MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
JUAN AND VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.
VI...HIGH SURF ADVISORY UNTIL 10 PM AST THIS EVENING FOR ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
COASTAL WATERS...
SMALL CRAFT ADVISORY UNTIL NOON AST WEDNESDAY FOR CARIBBEAN
WATERS OF PUERTO RICO FROM 10 NM TO 17N-COASTAL WATERS OF
NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF NORTHERN
USVI AND CULEBRA OUT 10 NM-COASTAL WATERS OF SOUTHERN USVI
VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT AST WEDNESDAY NIGHT FOR
ANEGADA PASSAGE SOUTHWARD TO 17N-ATLC WATERS OF PUERTO RICO
AND USVI FROM 10NM TO 19.5N.
SMALL CRAFT ADVISORY UNTIL 6 AM AST WEDNESDAY FOR COASTAL WATERS
OF NORTHWESTERN PUERTO RICO OUT 10 NM-MONA PASSAGE
SOUTHWARD TO 17N.
&&
25/09HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 529 AM AST TUE FEB 17 2015 AMZ710>745-PRZ001>013-180930- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 529 AM AST TUE FEB 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LARGE BREAKING WAVE WILL AFFECT THE ATLANTIC COASTS OF PUERTO RICO...CULEBRA AND VIEQUES TONIGHT. THIS WILL RESULT IN DANGEROUS RIP CURRENTS IN THE ATLANTIC BEACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... REPORTS OF RIP CURRENTS WOULD BE APPRECIATED. AMZ715-725-VIZ001-002-180930- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 529 AM AST TUE FEB 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LARGE BREAKING WAVE WILL AFFECT THE ATLANTIC COASTS OF ST. THOMAS AND ST. JOHN THROUGH TONIGHT. THIS WILL RESULT IN DANGEROUS RIP CURRENTS IN THE ATLANTIC BEACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... REPORTS OF RIP CURRENTS WOULD BE APPRECIATED.
1 rip current. Local standard time, as filed.
A surfer lost his life surfing at the Tres Palmas Beach in Rincon.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Northwest | 2015-02-17 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560658.